Drugs can interfere with immunoassays causing false measurements. Trientine (triethylene tetramine dihydrochloride) is a chelator of copper and is used in the treatment of patients with Wilson's disease as alternative for penicillamine. Trientine mainly increases urinary copper excretion leading to a negative copper balance. Serum concentrations of trientine reached under treatment are not known. This is the first report of an interference of trientine with two chemiluminescence assays causing falsely high measurements of testosterone and androstendione.
A 16 year old German girl with recently diagnosed Wilson's disease treated with trientine (750 mg daily) presented with post-pill oligomenorrhea. She was mildly overweight (BMI 24.9 kg/m2), had no hirsutism or other signs of hyperandrogenism. In her serum extremely high levels of testosterone with 384 ng/dl (reference; < 45) and of androstendione with 720 ng/dl (reference; < 157) were repeatedly measured by chemiluminescence assays (Immulite, Siemens). Because of the apparent discrepancy with the clinical presentation the sample was re-measured by LC-MS/MS and found to be normal (testosterone 57 ng/dl and androstendione 116 ng/dl). In addition, 24h-urine collection contained normal amounts of androgen metabolites as determined by GC-MS.
A possible explanation of the false-high measurement of androgens in the two chemiluminescence assays was interference with the luminescence reaction of the assay including alkaline phosphatase and dioxetane phosphate. The chemiluminescence signal is inversely correlated to the read of our assays. In agreement with our hypothesis after spiking of human serum with pure substance of triethylene tetramine dihydrochloride (35 mg/ml serum) the measurement of two serum probes showed an increase of testosterone by 75 to 95 %. In addition, after discontinuation of trientine for two days our patient had normal serum values for testosterone (43 ng/dl) and androstendione (195 ng/dl) in the same chemiluminescence assays.
In conclusion, trientine can interfere with chemiluminescence assays causing false measurements. Therefore, immunoassay results have to be interpreted with caution in patients treated with trientine and should be confirmed by MS if values are unexpected.
19 - 21 Sep 2019
European Society for Paediatric Endocrinology